what is a drug overdose

What Is an Overdose?

An overdose occurs if someone takes more of a drug than they should, significantly impairing their bodily functions. It’s possible to overdose on any drug, including prescription, over-the-counter, legal, and illegal. In observation of International Overdose Awareness Day on Aug. 31, what should you know about drug overdose prevention and treatment?

What Happens When Someone Overdoses?

During an overdose, essential brain and body functions start shutting down in response to the overwhelming amount of drugs present. A drug overdose is a medical emergency that requires immediate professional attention because it can cause death or irreversible brain damage. 

An overdose’s severity depends on several different factors, including the substance(s) used, the amount consumed, the consumption method, and the elapsed time since the person took drugs. An overdose victim could die if they stop breathing or choke on vomit. 

Overdose Risk Factors

Several variables can increase the chances of a drug overdose.

  • Incorrect usage: You can overdose on a prescription medication that’s otherwise safe for you if you don’t carefully follow the instructions included with the package. Taking more than directed or not waiting long enough between doses can lead to an accidental overdose. 
  • Intentional misuse: Some people purposely combine drugs and alcohol or crush pills and snort them in pursuit of a stronger high. 
  • Mental illnesses: Untreated mental health disorders can also elevate the risk of a drug overdose. Someone in the depths of depression who is struggling with suicidal thoughts could deliberately take more drugs than their body can handle in hopes of ending their life.

How Do Medical Providers Treat Overdoses?

If you see any overdose warning signs, such as bluish skin, disorientation, trouble breathing, unresponsiveness, or seizures, call 911 immediately. Your quick thinking could save a friend’s or loved one’s life.

After calling for help, keep the overdose victim awake and upright if possible. Never assume an unconscious person can sleep it off and feel better the next day. There’s always a risk that someone who has passed out might asphyxiate or stop breathing.

First responders who arrive on the scene might use methods like these:

  • Performing CPR or rescue breathing 
  • Giving the victim activated charcoal to absorb the drug in their digestive tract
  • Inducing vomiting or pumping their stomach to remove the substance
  • Administering IV fluids
  • Providing naloxone to help reverse the effects of an opioid overdose

Recovering After a Drug Overdose

Your loved one can survive an overdose with your help and support. Perhaps the only silver lining of a near-death experience is that it can call attention to the severity of a substance use problem and convince the victim to enroll in a treatment program. 

If someone you care about has experienced a drug overdose and is still hesitant to seek help, remind them that getting sober will help them avoid future overdoses. Offer to help them find a facility that provides evidence-based treatment and medically supervised detox. Contact us at The Last Resort Recovery Center to learn more about men’s-only treatment at our secluded campus near Austin, Texas.